Hail, York
- When
- September 12, 8:31 PM CST
- Where
- York County, Bradshaw
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 40.880, -97.730
Hail up to the size of golf balls occurred in and around York on this Friday evening. In the early evening hours, scattered post-frontal showers began to develop over south central Nebraska, east of Highway 281.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Hail up to the size of golf balls occurred in and around York on this Friday evening. In the early evening hours, scattered post-frontal showers began to develop over south central Nebraska, east of Highway 281. Just after 7 p.m. CST, several small thunderstorms developed over southern Hamilton County, and they expanded as the small cluster headed northeast into York and Polk Counties. The strongest storm was on the southern fringe of this cluster, and it appeared to be a mini-supercell as it moved to the right (due east) of all the other cells through central York County. This storm affected the County between 815 and 915 p.m. CST. The first report of hail was the size of nickels in the town of Bradshaw, around 830 p.m. CST. Between 840 and 900 p.m. CST, hail from three-quarters of an inch up to golf ball size was reported in and around York. Through the rest of the evening, the narrow swath of showers and embedded thunderstorms expanded southwestward to the Holdrege area, but there were no other strong or severe storms.
A wavy quasi-stationary front extended from the lower Great Lakes to weak low pressure near Sioux Falls, South Dakota. A cold front then extended southwest from this low across Nebraska into Colorado. Both of these fronts gradually sank south into Kansas through the day, with high pressure building in from the northwest. In the upper-levels, west-southwest flow was over the Country, with a trough over the northwest U.S., and a slight tendency for higher heights over the Gulf Coast States. These storms developed from the release of elevated instability. In the preconvective environment, surface temperatures were in the lower 60s and dewpoints were in the upper 50s, and winds were gusting up to 20 kts from the north. However, because mid-level lapse rates were at least 7.5 deg C/km, MUCAPE was around 2000 J/kg. Effective deep layer shear was 30-35 kts and effective SRH was 200-300 m2/s2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 12, 6:00 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 700 PM CDT MON SEP 12 2016 .SHORT TERM...(This evening through Tuesday) Issued at 241 PM CDT Mon Sep 12 2016 Cold front working across the forecast area now has pushed through quicker than expected and likely pushed the stronger T-storm risk a bit further southeast into the far southeast part of the forecast area. Solidly cooler air behind the front with temperatures in the 60s and scattered showers and isolated storms. Am expecting a bit more coverage near the front as is pushes into more unstable airmass from Hebron to Osborne very late this afternoon. Isolated severe storms possible there. Later in the evening the H7-85 front will spark some showers/storms further north into Nebraska for a time and have kept some higher precipitation chances there later in the evening. Do have precipitation chances through the overnight...although that may be a bit overdone coverage/chance-wise. The big news Tuesday is high temperatures up to 20 degrees below normal...along with some passing rain...especially in the southern areas. Definitely a fall like feel. .LONG TERM...(Tuesday night through Monday) Issued at 241 PM CDT Mon Sep 12 2016 Continuation of our cool and, at times, damp week. Tuesday night/Wednesday are a bit of an in between time in terms of upper level support with almost short wave ridging aloft with building surface high pressure. This could substantial push rain chances south/west of the area and that is where only small chances have been kept. It may be drier than currently depicted. That should change Wednesday night through Friday morning with a more synoptic scale push of energy through the northern Rockies and into the Dakotas. A front drags across the area and taps increasing low level moisture bringing in the rain risk. Some signs the western portion of the forecast could get a slightly touch less in terms of rain but confidence is not high enough to significantly lower rain chances. Precipitation chances will shift east of the area Friday leaving what appears to be a really nice weekend upcoming. Temperatures all week will average below normal...probably about 7-10 degrees below normal honestly...although there will be some rebound with sunshine over the weekend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening) Issued at 656 PM CDT Mon Sep 12 2016 The ceiling heights will be the biggest challenge as we head through the next 24 hrs. We will likely stay broken to overcast with ceilings showing some difficult to forecast variation between 1000 ft and 4000 ft. The wind will die down this evening becoming less gusty and should take on more of a north northeasterly component with time. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...NOAA/NWSMoritz LONG TERM...NOAA/NWS/Moritz AVIATION...Wesely
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 711 PM CDT MON SEP 12 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 140015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 711 PM CDT MON SEP 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING THROUGH TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH A STRONG STORM OR TWO WILL BE POSSIBLE PRIMARILY SOUTHEAST OF A HEBRON NEBRASKA TO OSBORNE KANSAS LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERAL CHANCES FOR THUNDERSTORMS ARE FORECAST FROM WEDNESDAY AFTERNOON THROUGH FRIDAY. AT THIS POINT...CONFIDENCE IS TOO LOW TO DETERMINE ANY SEVERE WEATHER CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON SEP 12 2016
NEZ063-064-130230-
YORK NE-HAMILTON NE-
901 PM CDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND WESTERN
YORK COUNTIES UNTIL 930 PM CDT...
AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMPTON...OR 14 MILES WEST OF YORK...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YORK...HENDERSON...HAMPTON...BRADSHAW AND BENEDICT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 335 AND 352.
LAT...LON 4070 9783 4090 9802 4104 9784 4105 9783
4105 9762 4089 9748
TIME...MOT...LOC 0200Z 231DEG 18KT 4089 9787
WESELYThe Grand Island radar (KUEX), 86 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652754, 652755, 652758.